Course of NTX changes under continuous bisphosphonate treatment in cases of NTX over-reduction due to long-term treatment with bisphosphonates
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
It has recently been suggested that long-term continuous treatment with bisphosphonates can eventually result in skeletal harm. We reported that the level of urinary cross-linked N-telopeptide of type I collagen (NTX) was over-reduced in 11 of 87 (12.7%) patients receiving long-term therapy with bisphosphonates. In this case, it is inconclusive whether treatment with bisphosphonates should be continued or not after over-reduction of bone resorption markers. In this study, we demonstrated changes in NTX levels in 13 patients who consented to continue treatment with bisphosphonates even after the over-reduction of NTX levels.
Materials and methods
We investigated 13 osteoporosis patients who wanted to continue taking bisphosphonates even after an over-reduction of their NTX levels (less than 9.3 nmolBCE/mmol Cr) caused by the long-term treatment had been recognized. We measured NTX and serum alkaline phosphatase (ALP) levels, and lumbar bone mineral density (BMD). Measurements were made at 12, 24 and 36 months before and after the recognition of NTX over-reduction.
Mean NTX levels at 42, 36, 24 and 12 months prior to recognition of NTX over-reduction (42.6 ± 38.5, 31.9 ± 16.4, 25.0 ± 10.2 and 20.4 ± 9.5 nmolBCE/mmol Cr, respectively) decreased incrementally. In contrast, mean NTX levels at 6, 12, 24 and 36 months (16.0 ± 4.6, 19.6 ± 11.9, 16.8 ± 6.4 and 18.2 ± 5.9 nmolBCE/mmol Cr, respectively) after NTX over-reduction (8.7 ± 0.9 nmolBCE/mmol Cr) returned to within the reference range. Mean ALP levels did not reveal significant change and stayed within the reference range (110–370 IU/l) during the total course of bisphosphonate treatment. Mean BMD values had a tendency to increase throughout the entire period of bisphosphonate treatment.
The NTX levels in all 13 cases returned to within the reference range even when bisphosphonate treatment was continued after the over-reduction of NTX levels because of long-term bisphosphonate treatment, and continued treatment was not observed to cause atypical fractures of the femur in any of the patients.
- Black DM, Cummings SR, Karpf DB, Cauley JA, Thompson DE, Nevitt MC, Bauer DC, Genant HK, Haskell WL, Marcus R, Ott SM, Torner JC, Quandt SA, Reiss TF, Ensrud KE. Randomised trial of effect of alendronate on risk of fracture in women with existing vertebral fractures. Fracture Intervention Trial Research Group. Lancet. 1996;348:1535–41. CrossRef
- McClung MR, Geusens P, Miller PD, Zippel H, Bensen WG, Roux C, Adami S, Fogelman I, Diamond T, Eastell R, Meunier PJ, Reginster JY. Effect of risedronate on the risk of hip fracture in elderly women. Hip Intervention Program Study Group. N Engl J Med. 2001;344:333–40. CrossRef
- Gass M, Dawson-Hughes B. Preventing osteoporosis-related fractures: an overview. Am J Med. 2006;119(4 Suppl 1):S3–11. CrossRef
- Lyles KW, Colon-Emeric CS, Magaziner JS, Adachi JD, Pieper CF, Mautalen C, Hyldstrup L, Recknor C, Nordsletten L, Noore KA, Lavecchia C, Zhang J, Mesenbrink P, Hodgson PK, Abrams K, Orloff JJ, Horowitz Z, Eriksen EF, Boonen S. Zoledronic acid and clinical fractures and mortality after hip fracture. N Engl J Med. 2007;357:1861–2. CrossRef
- Bone HG, Hosking D, Devogelaer JP, Tucci JR, Emkey RD, Tonino RP, Rodriguez-Portales J, Downs RW, Gupta J, Santora AC, Liberman UA. Ten years’ experience with alendronate for osteoporosis in postmenopausal women. N Engl J Med. 2004;350:1189–99. CrossRef
- Odvina CV, Zerwekh JE, Rao DS, Maalouf N, Gottschalk FA, Pak CY. Severely suppressed bone turnover: a potential complication of alendronate therapy. J Clin Endocrinol Metab. 2005;90:1294–301. CrossRef
- Armamento-Villareal R, Napoli N, Panwar V, Novack D. Suppressed bone turnover during alendronate therapy for high-turnover osteoporosis. N Engl J Med. 2006;355:2048–50. CrossRef
- Kwek EBK, Goh SK, Koh JS, Png MA, Howe TS. An emerging pattern of subtrochanteric stress fractures: a long-term complication of alendronate therapy? Injury. 2008;39:224–31. CrossRef
- Lenart BA, Lorich DG, Lane JM. Atypical fractures of the femoral diaphysis in postmenopausal women taking alendronate. N Engl J Med. 2008;358:1304–6. CrossRef
- Visekruna M, Wilson D, McKierna FE. Severely suppressed bone turnover and atypical skeletal fragility. J Clin Endocrinol Metab. 2008;93:2948–52. CrossRef
- Armamento-Villareal R, Napoli N, Diemer K, Watkins M, Civitelli R, Teitelbaum S, Novack D. Bone turnover in bone biopsies of patients with low-energy cortical fractures receiving bisphosphonates: a case series. Calcif Tissue Int. 2009;85:37–44. CrossRef
- Edwards MH, McCrae FC, Young-Min SA. Alendronate-related femoral diaphysis fracture—what should be done predict and prevent subsequent fracture of the contralateral side? Osteoporos Int 2009 (Epub).
- Iba K, Takada J, Hatakeyama N, Ozasa Y, Wada T, Yamashita T. Changes in urinary NTX levels in patients with primary osteoporosis undergoing long-term bisphosphonate treatment. J Orthop Sci. 2008;13:438–41. CrossRef
- Nishizawa Y, Nakamura T, Ohta H, Kushida K, Gorai I, Shiraki M, Fukunaga M, Hosoi T, Miki T, Chaki O, Ichimura S, Nakatsuka K, Miura M. Guideline for the use of biochemical markers of bone turnover in osteoporosis (2004). J Bone Miner Metab. 2005;23:97–104. CrossRef
- Somford MP, Draijer FW, Thomassen BJW, Chavassieux PM, Boivin G, Papapoulos SE. Bilateral fractures of the femur diaphysis in a patient with rheumatoid arthritis on long-term treatment with alendronate: clues to mechanism of increased bone fragility. J Bone Miner Res. 2009;24:1736–40. CrossRef
- Abrahamsen B, Eiken P. Eastell R Subtrochanteric and diaphyseal femur fractures in patients treated with alendronate: a register-based national cohort study. J Bone Miner Res. 2009;24:1095–102. CrossRef
- Course of NTX changes under continuous bisphosphonate treatment in cases of NTX over-reduction due to long-term treatment with bisphosphonates
Journal of Orthopaedic Science
Volume 16, Issue 1 , pp 71-76
- Cover Date
- Print ISSN
- Online ISSN
- Springer Japan
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Orthopaedic Surgery, Sapporo Medical University School of Medicine, South-1, West-16, Chuo-ku, Sapporo, 060-8543, Japan
- 2. Kitago Orthopaedic Clinic, Sapporo, Japan